Alert archive / California / High Wind Warnings in 2006

High Wind Warning 12, NWS Las Vegas, NV

December 26, 2006Inyo County, California

NWS Las Vegas, NV issued this high wind warning at Dec 26, 2006, 2:36 PM PST for Inyo County, California. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 26, 2006, 2:36 PM PST (22:36 UTC)
Expired
Dec 26, 2006, 9:00 PM PST
In force
6 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

What was reported inside it

TimeReportWhereRemark
Dec 26, 2:45 PM PSTNON-TSTM WND GST 604 Nw Independence, CAOAK CREEK RAWS.
Dec 26, 5:41 PM PSTNON-TSTM WND GST 61Bishop, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2006-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2006-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2862 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KVEF 262236
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
236 PM PST TUE DEC 26 2006

CAZ519-270200-
/O.NEW.KVEF.HW.W.0012.061226T2236Z-061227T0200Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
236 PM PST TUE DEC 26 2006

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM PST THIS AFTERNOON. 

AN APPROACHING PACIFIC STORM WILL BRING VERY STRONG WINDS TO THE
HIGHER ELEVATIONS OF THE SIERRA. WINDS GUSTING TO 75 MPH ARE
POSSIBLE THIS AFTERNOON AND EVENING IN THE SOUTHERN SIERRA. WINDS
GUSTING TO 68 MPH HAVE ALREADY BEEN REPORTED AT ASPENDALE. THE
STRONG WINDS WILL CONTINUE BEYOND 6 PM THIS EVENING WHEN A WINTER
STORM WARNING TAKES EFFECT.

$$
2 follow-up statements
000 
WWUS75 KVEF 270135
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
535 PM PST TUE DEC 26 2006

CAZ519-270400-
/O.EXT.KVEF.HW.W.0012.000000T0000Z-061227T0500Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
535 PM PST TUE DEC 26 2006

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 PM PST THIS EVENING...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 9 PM PST THIS
EVENING. 

STRONG AND GUSTY WEST WINDS AHEAD OF AN APPROACHING PACIFIC STORM
WILL CONTINUE INTO THE EVENING HOURS. WIND GUSTS TO 75 MPH ARE
POSSIBLE UNTIL 9 PM FOR ELEVATIONS ABOVE 5000 FEET IN THE EAST
SLOPES OF THE SOUTHERN SIERRA. A WIND GUST TO 68 MPH WAS REPORTED
EARLIER IN ASPENDELL. OTHER WEATHER SENSORS HAVE REPORTED WIND
GUSTS APPROACHING 60 MPH IN CANYONS DOWN TO AN ELEVATION AROUND
5000 FEET.

$$

CAZ520-270400-
/O.NEW.KVEF.WI.Y.0038.061227T0135Z-061227T0500Z/
OWENS VALLEY-
INCLUDING THE CITIES OF...BISHOP...INDEPENDENCE...LONE PINE
535 PM PST TUE DEC 26 2006

...WIND ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM PST THIS EVENING. 

STRONG WEST WINDS 20 TO 30 MPH WITH LOCAL GUSTS UP TO 56 MPH WILL
CONTINUE TO OCCUR BELOW CANYON OPENING ALONG THE EAST SLOPE OF THE
SOUTHERN SIERRA. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT ALONG HIGHWAY 395...ESPECIALLY FOR HIGH PROFILE VEHICLES.
PLEASE USE EXTRA CAUTION AND BE PREPARED FOR STRONG CROSS WINDS.

$$

PIERCE
000 
WWUS75 KVEF 270505
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
905 PM PST TUE DEC 26 2006

CAZ519-270615-
/O.EXP.KVEF.HW.W.0012.000000T0000Z-061227T0500Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
905 PM PST TUE DEC 26 2006

...HIGH WIND WARNING HAS EXPIRED...

THE HIGH WIND WARNING IS NO LONGER IN EFFECT. 

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON WEDNESDAY.
SNOW...HEAVY AT TIMES WILL CONTINUE THROUGH 1 AM BEFORE TAPERING
OFF TO SCATTERED SNOW SNOW SHOWERS. GUSTY WINDS WILL CREATE AREAS
OF BLOWING A DRIFTING SNOW.


$$

CAZ520-270615-
/O.EXP.KVEF.WI.Y.0038.000000T0000Z-061227T0500Z/
OWENS VALLEY-
INCLUDING THE CITIES OF...BISHOP...INDEPENDENCE...LONE PINE
905 PM PST TUE DEC 26 2006

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

GUSTY WEST WINDS WILL CONTINUE TO DECREASE OVER THE NEXT TWO
HOURS. VERY LOCALIZED WIND GUSTS UP TO 50 MPH ARE POSSIBLE NEAR
CANYON OPENINGS THROUGH 11 PM.

$$

PIERCE

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind warning went out at Dec 26, 10:28 AM PST, 4 hours 8 minutes earlier.

Area forecast discussion, Dec 26, 10:28 AM PST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1028 AM PST TUE DEC 26 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM APPROACHING THE COAST TODAY WILL
SPREAD CLOUDS ACROSS THE REGION WITH SNOW BECOMING LIKELY IN THE
SIERRA. THIS STORM SYSTEM WILL MOVE ACROSS CALIFORNIA AND NEVADA
TONIGHT AND WEDNESDAY BRINGING A CHANCE OF RAIN AND MOUNTAIN SNOW
ALONG WITH LOCALLY GUSTY WINDS. HIGHER ELEVATIONS OF THE SIERRA WILL
LIKELY SEE SIGNIFICANT SNOWFALL TONIGHT INTO WEDNESDAY. COOLER
TEMPERATURES AND STRONG NORTHERLY WINDS ARE ON TAP FOR THURSDAY
BEHIND THE STORM SYSTEM.
&&

.UPDATE...NO UPDATED FORECAST WILL BE SENT. WINTER STORM WARNING FOR
THE SIERRA STILL IN EFFECT. STORM NOW IN NORTHERN CALIFORNIA IS A
BIT SLOWER IN ITS SOUTHWARD MOVEMENT THAN ANTICIPATED. HEAVY
SNOWFALL IN SIERRA WILL START A BIT LATTER THAN ANTICIPATED. THE PW
AND QPF AMOUNTS ARE ALSO LESS THAN PREVIOUSLY FORECAST. BELIEVE THE
12 INCHES ARE POSSIBLE STILL AND IN CONJUNCTION WITH 50 MPH OR
GREATER WINDS AT THE PEAKS THE WARNING LOOKS REASONABLE. OTHERWISE
NO CHANGES EXPECTED FROM PREVIOUS FORECAST REASONING.
&&

.PREV DISCUSSION...310 AM PST TUE DEC 26 2006

.SHORT TERM...SOMEWHAT MOIST FLOW AHEAD OF APPROACHING UPPER TROUGH
WILL SPREAD CLOUDS ACROSS THE FORECAST AREA TODAY ALONG WITH A
CHANCE OF RAIN AND HIGH ELEVATION SNOW OVER THE NORTHERN ZONES. SNOW
WILL BECOME LIKELY BY THIS AFTERNOON OVER THE SIERRA WITH SEVERAL
INCHES ACCUMULATION POSSIBLE ABOVE 7500 FEET. WHILE RIDGETOP WINDS
COULD BE PRETTY STRONG OVER THE SIERRA TODAY...PRECIPITATION DRAG
SHOULD HELP LIMIT SPEEDS AND DO NOT EXPECT A DOWNSLOPE WIND EVENT.
MODELS PRETTY CONSISTENT WITH BRINGING THE TROUGH INTO CA TONIGHT
AND TO THE UT/NV BORDER WEDNESDAY. BETTER DYNAMICS WITH A CONTINUED
MOIST FLOW WILL LEAD TO HEAVY SNOW OVER THE SIERRA TONIGHT INTO
WEDNESDAY AND COMBINED WITH GUSTY WINDS WILL LEAD TO WINTER STORM
WARNING CONDITIONS. UPGRADED THE WATCH TO A WINTER STORM WARNING.
OTHERWISE LOOKING AT A CHANCE OF RAIN AND SNOW SHOWERS FOR NEARLY
THE ENTIRE FORECAST AREA BY EARLY WEDNESDAY AS THE TROUGH MOVES EAST
INTO THE AREA. LOCALLY GUSTY WEST TO SOUTHWEST WINDS CAN BE EXPECTED
TONIGHT AND WEDNESDAY AND WESTERN SAN BERNARDINO COUNTY MAY WELL
MEET ADVISORY CRITERIA WEDNESDAY AFTERNOON. BASED ON MODEL
QPF...PRECIPITATION AMOUNTS OUTSIDE OF THE SIERRA DO NOT LOOK TO BE
SIGNIFICANT. TROUGH BECOMES A CLOSED LOW WEDNESDAY NIGHT AS IT MOVES
TO THE FOUR CORNERS REGION. PRECIPITATION CHANCES WILL LINGER OVER
THE EASTERN PORTION OF THE FORECAST AREA WHILE WINDS SHIFT AROUND TO
A NORTHERLY DIRECTION AND BECOME GUSTY. DRY AIR MASS MOVES IN
THURSDAY AND THURSDAY NIGHT WITH NORTHERLY GRADIENT INCREASING.
CURRENT MODEL TRENDS INDICATE PROBABLE ADVISORY CRITERIA WINDS THESE
PERIODS AND WILL NEED TO BE MONITORED FOR HEADLINES LATER SHIFTS.

.LONG TERM...RIDGING WILL BRING MOSTLY SUNNY AND DRY CONDITIONS TO
THE AREA FRIDAY AND SATURDAY. TEMPERATURES ARE EXPECTED TO REMAIN ON
THE COOL SIDE BOTH DAYS ESPECIALLY IN THE VALLEYS DUE TO THE
NORTHERLY WINDS ON FRIDAY AND LACK OF MIXING SATURDAY. THE WINDS ON
FRIDAY WILL BE STRONGEST DURING THE MORNING HOURS BEFORE SURFACE
GRADIENTS WEAKEN. THE RIDGE IS FORECAST TO FLATTEN ON SUNDAY AS A
WEAK PACIFIC STORM APPROACHES THE WEST COAST. MODELS BRING THIS
SYSTEM ACROSS THE CWA MONDAY POSSIBLY PRODUCING A FEW SHOWERS OVER
THE NORTHERN ZONE MOUNTAINS. IT IS LIMITED IN MOISTURE AND ONLY
LIGHT QPF IS EXPECTED WHERE SHOWERS FORM.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER
CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR KLAS...KVGT...KDRA...
BIH...KDAG...KEED FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...WINTER STORM WARNING CA519 TUESDAY 6 PM TO WEDNESDAY NOON.

JACQUES/HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 26, 5:08 AM PST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
508 AM PST TUE DEC 26 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-270415-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
508 AM PST TUE DEC 26 2006 /608 AM MST TUE DEC 26 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BECOME LIKELY IN THE HIGHER ELEVATIONS OF THE SIERRA
THIS AFTERNOON WITH HEAVY SNOW DEVELOPING THIS EVENING AND
CONTINUING OVERNIGHT. A WINTER STORM WARNING IS IN EFFECT TONIGHT
INTO WEDNESDAY FOR THE SIERRA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY SNOW IS STILL POSSIBLE WEDNESDAY MORNING OVER THE SIERRA
WHILE THE REMAINDER OF THE REGION WILL SEE A CHANCE OF RAIN AND
SNOW WEDNESDAY INTO WEDNESDAY NIGHT. COOLER TEMPERATURES AND
STRONG NORTHERLY WINDS WILL DEVELOP BEHIND THE STORM SYSTEM
THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 3:25 AM PSTWinter Storm WarningVEFInyo30 hr

Nearby

High Wind Warnings in California, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.